Kansas, 2013

Flash Flood and Damaging Winds in Kansas, May 31, 2013

May 31, 2013 · NWS EAX · 3 events in 1 county or zone

A weak boundary, combined with a warm and humid airmass, led to a severe thunderstorm, that produced damaging winds and flash flooding, across Linn County, during the late afternoon hours of May 31, 2013.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A weak boundary, combined with a warm and humid airmass, led to a severe thunderstorm, that produced damaging winds and flash flooding, across Linn County, during the late afternoon hours of May 31, 2013.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 31, 1:58 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 31, 1:58 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
258 PM CDT Fri May 31 2013

.SHORT TERM...(This Evening through Saturday)
Issued at 25 PM CDT FRI MAY 31 2013

This afternoon and this evening, storms have initiated along a
boundary that has been draped across our far southern zones from
Linn county Kansas through central Missouri. Extreme instability has
started to build into our far southwestern zones with areas just
east of this still fighting the effects of the morning convective
system and some remaining convective inhibition. With areas along
and south of boundary have had several hours of sunshine, there is a
very good chance that the higher instability will build eastward.
0-6 km shear is very high, on the order of 50 to 60 kts. While
low-level winds are veered slightly to the southwest, the ample
amounts of shear will support rotating updrafts and supercell
structures within the tornado watch area. This would support very
large hail, damaging winds and a few tornadoes. If winds can back
some locally, the tornado threat would increase. Otherwise, storms
would likely evolve into bowing segments given the nearly
unidirectional flow aloft. Also, if these bowing segments are able
to orient with the flow, the wind threat would be enhanced.
Additionally, storms may track over areas that saw copious amounts
of rainfall this morning, like Cooper county. This would aggravate
the ongoing flooding problems. Overall, storms are expected to slide
out of the forecast later this evening with more stratiform rain in
their wake as the focus of convection shifts south of the forecast
area.

For Saturday, quieter weather is expected as a drier airmass settles
into the region in the wake of a cold front. There is a chance for a
few showers in northwestern Missouri as the main upper trough moves
overhead with cooler air aloft. For now have left the forecast dry
for now as coverage looks rather low. Otherwise, cooler than normal
temperatures are expected with highs ranging from the upper 60s in
northwestern Missouri to the middle 70s through central Missouri.

.LONG TERM...(Saturday Night through Friday)
Issued at 257 PM CDT FRI MAY 31 2013

Upper ridging will build into the Plains Sunday and Monday, allowing
surface high pressure to slide east of the area. This will provide
dry conditions and a slight warming trend with highs reaching the
middle 70s by Monday.

Upper trough will track through the Upper Midwest later in the week,
sending a weak and slow-moving front into the region. This will
bring chances for thunderstorms back into the forecast area as early
as Monday night and lasting through Thursday as the front lingers.
This could potentially set up a heavy rain and flood threat if
thunderstorms happen to track repeatedly over some areas,
particularly given the moist ground after this week's rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 130 PM CDT FRI MAY 31 2013

The back edge of of clouds was initially timed to move through the
terminals around 20Z. However, new additional MVFR clouds have
developed in what was the clearing so ceilings may be delayed
slightly from clearing/lifting. Winds will eventually veer southwest
tonight and then from the northwest late tonight or tomorrow morning.
There is also another chance for lower clouds towards the end of this
forecast period or after 18Z Saturday as cooler air filters southward
behind the cold front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH until 7 PM CDT this evening FOR KSZ057-060.

MO...FLASH FLOOD WATCH until 7 PM CDT this evening FOR MOZ039-040-
     043>046-053-054.

&&

SHORT TERM...CDB
LONG TERM...Hawblitzel
AVIATION...CDB
Hazardous weather outlook, May 31, 11:45 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 PM CDT FRI MAY 31 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1245 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS AFTERNOON IN
PORTIONS OF EAST CENTRAL KANSAS AND WESTERN CENTRAL THROUGH CENTRAL
MISSOURI... WHERE CLOUD COVER IS DIMINISHING ALLOWING FOR RAPID
DESTABILIZATION. THESE STORMS WOULD LIKELY BECOME SEVERE WITH LARGE
HAIL... DAMAGING WINDS AND A FEW TORNADOES POSSIBLE THROUGH THE LATE
AFTERNOON AND EVENING HOURS. THE AREA OF GREATEST RISK WILL GENERALLY
BE ALONG AND SOUTH OF LINE FROM PAOLA... KANSAS THROUGH BOONVILLE IN
CENTRAL MISSOURI. HEAVY RAINFALL IS ALSO LIKELY WHICH WOULD LIKELY
LEAD TO ADDITIONAL FLOODING FROM PORTIONS OF EAST CENTRAL KANSAS
THROUGH CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF THUNDERSTORMS WILL RETURN TO THE REGION MONDAY
NIGHT...AND IS CURRENTLY EXPECTED TO PERSIST THROUGH THURSDAY. MORE
TORRENTIAL RAIN IS LIKELY FROM STORMS NEXT WEEK...THOUGH THE THREAT
OF SEVERE WEATHER IS LESS CLEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON FROM PORTIONS OF
EAST CENTRAL KANSAS THROUGH CENTRAL MISSOURI. IN
ADDITION...RAINFALL MEASUREMENTS...AS WELL AS OBSERVED FLOODING
REPORTS...ARE GREATLY APPRECIATED.

CDB

In the hours before

Local storm report, May 31, 3:31 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
431 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     SEDALIA                 38.70N 93.23W
05/31/2013  E60.00 MPH       PETTIS             MO   LAW ENFORCEMENT

            55 TO 60 MPH WINDS ESTIMATED IN SEDALIA WITH PEA SIZED
            HAIL.

&&

CDB
Local storm report, May 31, 3:37 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             ADRIAN                  38.40N 94.35W
05/31/2013  E1.00 INCH       BATES              MO   PUBLIC

            LOTS OF DIME SIZED HAIL MIXED IN.

&&

PMURRAY
Local storm report, May 31, 3:54 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
454 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     SEDALIA                 38.70N 93.23W
05/31/2013                   PETTIS             MO   EMERGENCY MNGR

            4 TO 6 INCH LIMBS DOWN.

&&

PMURRAY
Local storm report, May 31, 4:05 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 ESE URICH             38.44N 93.95W
05/31/2013  E0.75 INCH       HENRY              MO   PUBLIC

&&

PMURRAY
Local storm report, May 31, 4:07 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND GST     4 W AMORET              38.26N 94.66W
05/31/2013  M56 MPH          LINN               KS   MESONET

&&

PMURRAY
Local storm report, May 31, 4:09 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
509 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     SEDALIA                 38.70N 93.23W
05/31/2013                   PETTIS             MO   EMERGENCY MNGR

            2 FOOT DIAMETER TREE UPROOTED.

&&

PMURRAY

The radar

The Pleasant Hill radar (KEAX), 89 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Linn

When
May 31, 4:11 PM CST
Where
Linn County, 2.8 mi WNW of Mound City
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
38.160, -94.870

Thunderstorm wind gusts were estimated up to 60 mph. The winds blew a roof off of a small outbuilding across a street. Small tree limbs were also broken.

Thunderstorm Wind, Linn

When
May 31, 4:11 PM CST
Where
Linn County, 2.8 mi WNW of Mound City
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
38.160, -94.870

Thunderstorm wind gusts were estimated up to 60 mph. The wind blew a roof off a small outbuilding and across a street. Small tree limbs were also broken.

Flash Flood, Linn

When
May 31, 5:12 PM CST to 11:12 PM CST
Where
Linn County, 5.82 mi ENE of Blue Mound to 5.26 mi E of Blue Mound
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.110, -94.920

A half foot of water was reported over Highway 31, just west of Ingram Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452568, 452569, 452567.